Flood, Sauk
- When
- April 11, 3:00 PM CST to April 16, 12:00 PM CST
- Where
- Sauk forecast zone
- Reported by
- NEWSPAPER
- Coordinates
- 43.427, -89.948 (the zone’s center; the record gives no point)
Recent heavy rainfalls caused widespread flooding of creeks, streams, and rivers in Sauk County, and the western part of Columbia County. 80 inches of rain fell on April 11th.
Every event with a place to put it; 2 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS MKX wrote it up.
Recent heavy rainfalls caused widespread flooding of creeks, streams, and rivers in Sauk County, and the western part of Columbia County. In the city of Rock Springs (Sauk Co.), 1.80 inches of rain fell on April 11th. In nearby Wisconsin Dells (Columbia Co.), 1.21 inches was measured. This rain fell on top of saturated soils. Fencing around the Mirror Lake dam sluiceway was damaged by the high water levels. Mirror Lake is located southwest of Lake Delton in northeastern Sauk County. In addition, boat docks located at the confluence of Dells Creek and the Wisconsin River in Sauk County were completely under water. Clogged storm sewers in the Lake Delton area caused water to back up and flood local roads. The Blackhawk are of Portage also had flooding, which typically occurs when the Wisconsin River at Portage reaches the 18-foot level. The Wisconsin River crested at 18.12 feet in Portage at 0630CST on April 13, 2001, 1.12 feet above flood stage. This crest can be considered as a 5-year flood. It was still around the 18-foot level until April 16th. A couple lowland roads in Portage were temporarily closed on April 11th during the heavy rains.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Milwaukee, WI wrote its last area forecast discussion before the first event at Apr 11, 2:29 PM CST, 31 minutes earlier.
AREA FORECAST DISCUSSION...UPDATED TO ADD FLASH FLOOD WATCH NATIONAL WEATHER SERVICE MILWAUKEE/SULLIVAN WI 329 PM CDT WED APR 11 2001 FORECAST FOCUS ON CHANCES FOR SVR WX...FLOODING AND STG WINDS LT TNGT INTO THU. AFTN 88D RADAR SHOWING AN INCRS IN INTENSITY AND CVRG OVR SRN WI ATTM. IT WUD APPEAR THAT BEST CHC FOR ANYTHING SVR WUD COME DURG THE RMNDR OF THIS AFTN AND INTO THE ERLY EVE. HWVR...UNSTBL INDICES FOR MSN AND MKE CONT INTO LT TNGT. ETA AND NGM IN GNRL AGRMNT THAT BEST QPF OVR WITH BY 00Z TNGT...ALTHO AVN MODEL CONTS BROAD AREA OF 1/4-1/2 INCH ACCUMS INTO THE 00-06Z PD. WITH STG LO PROGGD TO MV NEWD INTO SRN MN TNGT AND SVR WX TO OUR SW WL KEEP WORDING FOR PSBL SVR WX AND LCLY HVY RAIN (WHICH IS BASICALLY WHAT HAS HAPPENED DURG PAST 8 HRS). RIVERS AND STREAMS ARE RESPONDING TO RAINFALL AND FLOOD WARNINGS LIKELY TO XPND FOR VARIOUS RIVERS OVR TIME. WITH FAST CELL MVMNT OF 40-45 KTS AND OUTFLOW WINDS FROM TSTMS WL OCNLY BRING DOWN STGR WINDS ALFT TO PRODUCE DAMAGING WINDS THIS AFTN AND EVE. AS STG SFC LO CONTS TO VCNTY NW WI BY 12Z THU...THE STG GRAD WINDS WL COME UP OVRNGT WITH LACK OF LO LVL INVERSION. WITH ARRIVAL AND CONTINUATION LLJ INTO THU...COMBO OF GRAD AND MIXING DOWN OF STRGR WINDS WL LIKELY LEAD TO WIND ADV SITUATION FOR THU. MORE CLDS AND LO LVL RH WL OFFSET THIS SMWHT AND THU SCENARIO DOES NOT APPEAR TO BE AS STG AS LAST SAT HIGH WIND EVENT. LOOK AT H850 SHOWS DVLPG CAA PTRN SETTING UP ON THU AS WINDS WRAP ARD LO WITH TEMPS REBOUNDING MODESTLY DURG THE DAY. NEW GUID 3 HRLY TEMPS LOOK RNSBL. WL KEEP SML POP FOR THU IN WRAPARD. LESSENING WINDS THU NGT WITH TEMPS DROPPING BACK INTO 30S. THEN PTSNY FRI WITH PSBL BREEZY CONDS ALTHO NOT SURE ENUF TO MENTION FOR NOW. ANOTHER LO COMING OUT OF THE WEST MAY BRING MORE CLDS AND SHWRS FOR FRI NGT. XTNDD FCST...THE CHC FOR PRECIP CONTS INTO SAT INTO MON BUT NO MAJOR SYSTM XPCTD IN NW FLO...THEN QUIET WX. RECENT RADAR TRENDS OF CONTD FLOW OF RAIN AND STORMS INTO SRN WI THIS EVE HAS MADE ISSUANCE OF FLASH FLOOD WATCH NECESSARY...CONSIDERING PRECIP WE HAVE ALREADY RCVD AND LO FLASH FLOOD GUID. .MKX...FLASH FLOOD WATCH ENTIRE CWA UNTIL MIDNIGHT...
WIZ046-047-051-052-056>060-062>072-120600- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE MILWAUKEE/SULLIVAN WI 1103 AM CDT WED APR 11 2001 ...SPECIAL WEATHER STATEMENT... ...FOR SOUTH CENTRAL AND SOUTHEAST WISCONSIN... THREAT... THERE IS A MODERATE RISK OF SEVERE THUNDERSTORMS LATE THIS AFTERNOON AND TONIGHT. SOME STORMS MAY PRODUCE HEAVY RAINS. STRONG SOUTHWEST WINDS ARE EXPECTED AFTER MIDNIGHT ASSOCIATED WITH AN INTENSE LOW. DISCUSSION... AN INTENSE LOW PRESSURE SYSTEM OVER THE CENTRAL PLAINS IS EXPECTED TO REACH SOUTHERN MINNESOTA TONIGHT. A WARM FRONT ACROSS NORTHERN ILLINOIS WILL MOVE NORTHWARD THROUGH ALL OF SOUTHERN WISCONSIN BY EVENING. A WARM AND UNSTABLE AIRMASS WILL THEN BE IN PLACE AND WILL PROVIDE THE NECESSARY FUEL FOR THUNDERSTORMS AHEAD OF A FRONTAL SYSTEM EXPECTED TO PUSH ACROSS SOUTHERN WISCONSIN AROUND MIDNIGHT. DAMAGING WINDS ARE THE MOST LIKELY EVENT...BUT ISOLATED TORNADOES WOULD BE POSSIBLE. ONCE THE THUNDERSTORM THREAT ENDS...STRONG SOUTHWEST WINDS OF 20 TO 30 MPH WITH GUSTS TO NEAR 45 MPH ARE EXPECTED AFTER MIDNIGHT AND THURSDAY MORNING. SPOTTER ACTIVATION... STORM SPOTTER GROUPS WILL BE NEEDED LATE THIS AFTERNOON AND TONIGHT. STAY TUNED TO NOAA WEATHER RADIO AND OTHER LOCAL MEDIA FOR FURTHER DETAILS OR UPDATES.
The national radar mosaic for the moment the first event began.
2 flood. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Wisconsin in 2001Every state in 2001This day in weather historyWarnings in Wisconsin, April 2001
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5240417, 5240418.